Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 104, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2009, 11:31 AM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2009, 11:31 AM CDT (16:31 UTC)
- Expired
- Aug 9, 2009, 12:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:21 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 AM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Aug 9, 3:30 AM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT SUN AUG 9 2009
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING A LOW PRESSURE CENTER OVER
NORTHWEST WI WITH MAIN ATTENDANT WARM FRONT EXTENDING EAST-
SOUTHEASTWARD ACRS NORTHERN LOWER MI. OF MORE NOTE WAS IT/S COOL
FRONT EXTENDING SOUTHWESTWARD THROUGH NORTH CENTRAL AND SOUTHWEST
IA...ALONG THE NE/KS BORDER AND HOOKING UP WITH ANOTHER DEVELOPING
LOW OVER SOUTHWEST KS. ALOFT...A TROF COMPLEX WAS SEEN ON W/V IMAGERY
OVER THE CENTRAL AND NORTHERN ROCKIES. ALSO A MID AND HIGH LEVEL
MOISTURE PLUME WAS SEEN ON W/V STREAMING UP ACRS THE AREA FROM THE
BAJA/GULF OF CA REGION.
&&
.SHORT TERM...TODAY AND TONIGHT...
WITH SFC FRONT SAGGING TO THE NORTHWEST AND WESTERN DOORSTEP OF THE
CWA AND THEN SLOWED BY THE CONTINUING CENTRAL PLAINS LLVL
CYCLOGENESIS...THE CWA WILL CONTINUED TO BE BATHED IN THE FULL WARM
SECTOR AS WELL AS MID TO UPPER 70 DPTS AND WILL LET ONGOING HEAT
ADVISORY RIDE. BUT INCREASING AC AND MIXING WANING WITH WEAKENING
PRESSURE GRADIENT AS THE FRONT ARRIVES...HAVE TONED DONE HIGH TEMP
POTENTIAL SOME ESPECIALLY ACRS THE WEST CENTRAL AND NORTHWESTERN CWA.
THUS HEAT ADVISORY MAY BE MARGINAL IN THESE AREAS.
WEAKENING CAP AND INCREASING LOW TO MID LEVEL CONVERGENCE OVER
CENTRAL AND NORTHEASTERN IA IN VCNTY OF THE BOUNDARY MAY ALLOW FOR
ISOLATED TO SCTRD ELEVATED CONVECTION TO DEVELOP TODAY IN THE WESTERN
AND NORTHWESTERN CWA AND WILL LET ONGOING POPS FOR THIS POTENTIAL
TO RIDE. IF ONE OF THESE STORMS CAN REALLY TAKE OFF VERTICALLY IN
ELEVATED MIXED LAYER...MAY BE A SHOT FOR SVR SIZE HAIL TODAY...BUT
BETTER SVR THREAT APPEARS TO BE SHAPING UP FOR LATE AFTERNOON AND
TONIGHT. DEVELOPING SSW LLJ OF 30-35 KTS WILL IMPINGE ON AREAS ON
NORTHERN EDGE OF PRIME DEEP CONVECTIVE INDEX ZONE FROM NORTHEAST KS
AND ACRS WESTERN INTO CENTRAL IA THIS EVENING. WITH VEERING LLJ AS
THE NIGHT PROGRESSES AS WELL AS 2500-4000 J/KG CAPE POOL OVER THE
CWA...HARD NOT TO SEE THIS INITIAL ACTIVITY DEVELOP INTO A MCS AND AN
ATTENDANT COLD POOL AND FEED ACRS MUCH OF THE NORTHERN HALF OF THE
DVN CWA AFTER 04Z. FCST DEEP SHEAR PROFILES AND UNIDIRECTIONAL WIND
COLUMN OVER THE LOCAL AREA NOT ALL THAT IMPRESSIVE...BUT STORMS
FEEDING ON HIGH CAPE AND UTILIZING ITS OWN DEVELOPING LLVL COLD POOL
STILL SUGGESTS A DAMAGING WIND THREAT OF 65+ MPH AS THESE STORMS
MIGRATE INTO THE LOCAL FCST AREA TONIGHT. THE OTHER STORY WILL BE
THE CONTINUING HIGH LLVL THTA-E FEED AND PW/S PROJECTED TO BE FROM
1.8 INCHES TO POSSIBLY OVER 2 INCHES AGAIN LIKE THIS PAST FRIDAY.
WILL HOLD OFF A FLASH FLOOD WATCH FOR NOW...BUT IF A STORM COMPLEX
IS REALLY LOOKING LIKE IT WILL BARREL IT/S WAY ACRS CENTRAL INTO
NORTHERN PORTIONS OF THE DVN CWA TONIGHT...ONE MAY BE NEEDED WITH
THE RECENT SPELLS OF HEAVY RAIN OVER THE PAST 3 DAYS. WILL ADD
HEAVY RAIN WORDING TO THE GRIDS WITH THE STORM CHANCES FOR NOW. IF
STORMS CAN BACK-BUILD TOWARD THE CONTINUING LLJ TONIGHT AND OVER
ANY COLD POOL...COULD SEE A SWATH OF 2-4 INCH RAINFALL AMOUNTS BY
12Z MONDAY MORNING. WHERE THIS OCCURS IS STILL VERY MUCH UP IN
THE AIR...BUT THE NORTHWEST THIRD TO HALF OF THE DVN CWA ALONG
AND NORTH OF I80 RIGHT NOW APPEARS TO BE THE MOST LIKELY OF THE
LOCAL AREAS. ..12..
.LONG TERM...MONDAY THROUGH SATURDAY...
MONDAY WILL CONTINUE TO SEE A SLOW COLD FRONTAL PASSAGE...WITH LESS
IN THE WAY OF NOTABLE UPPER FORCING FOR IT. DESPITE THE LACK OF
STRONG UPPER FORCING...THE MORNING WILL LIKELY BE DEALING WITH A
DECAYING MCS SITUATED OVER THE CWA AND NORTHEAST...AND SIGNIFICANTLY
LESS CAPPING IS EXPECTED THROUGHOUT THE DAY WHICH SHOULD MAKE FOR A
DECENT THREAT OF AFTERNOON REDEVELOPMENT. FOR NOW...WILL GO WITH
HIGH CHANCE DURING THE MORNING...AND MODERATE CHANCE IN THE EAST IN
THE AFTERNOON...WITH SLIGHTS WEST.
TEMPERATURES ARE A NEAR IMPOSSIBLE CHALLENGE MONDAY AS CONVECTIVE
TRENDS AND CLOUDS DETERMINE OUR HIGHS. FOR NOW...WILL SPLIT THE
DIFFERENCE AND GO WITH MID 80S THROUGHOUT THE AREA...WHICH SHOULD BE
ACHIEVED WITH ONLY A SMALL AMOUNT OF SUNSHINE IN THE EXPECTED
AIRMASS. SPC HAS THE AREA IN SLIGHT RISK....AND THIS WOULD BE THE
RESULT OF OUR POTENTIAL SHOULD WE HEAT UP INTO THE UPPER 80S TO
LOWER 90S. WHILE THIS IS NOT OUR FORECAST...IT IS A POSSIBILITY
SHOULD TONIGHTS STORMS STAY NORTH AND WEST OF THE CWA.
MONDAY NIGHT AND TUESDAY...I HAVE KEPT LOW CHANCES IN THE SOUTH
COUNTIES FOR CONVECTIVE DEBRIS FROM MISSOURI STORMS. OTHERWISE...
EXPECT A COOLER AND MORE STABLE PATTERN THROUGH LATE WEEK. MODELS
EVENTUALLY HEAT THINGS UP AGAIN TOWARD NEXT WEEKEND...BUT AS
DISCUSSED BY HPC THE PATTERN MAY APPEAR TOO PROGRESSIVE LATE IN THE
EXTENDED...AND WE MAY DELAY THIS HEAT AND REMAIN AROUND NORMAL WITH
TEMPERATURES. ..ERVIN..
&&
.AVIATION...
A VFR MORNING WITH LINGERING SOUTHWESTERLY WIND GUSTS OF 25 MPH WILL
GIVE WAY TO INCREASING AC FROM THE WEST...WITH POSSIBLY SOME MVFR
CIGS AT DBQ AND CID WITH THUNDER IN THE VCNTY AFTER 17Z. A FRONTAL
BOUNDARY SAGGING TOWARD THE AREA WILL LESSES THE LLVL PRESSURE
GRADIENT AND SFC WINDS SHOULD GO RATHER LIGHT UNDER 9 KTS AND
VARIABLE FROM SE TO SW BY KAT AFTERNOON AND EVENING. STRONGER
THUNDERSTORMS WITH HIGH AVIATION IMPACTS AND HEAVY RAIN/IFR-LIFR
IMPLICATIONS SHOULD SWEEP ACRS THE CID...DBQ AND POSSIBLY THE MLI
TERMINALS AFTER 04Z AND LINGER INTO MONDAY MORNING. AREAS WHERE THE
RAIN STOPS COULD SEE IFR TO LIFR FOG DEVELOPMENT AFTER 06Z TONIGHT.
..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR BENTON-CEDAR-
CLINTON-DES MOINES-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
IL...HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-
ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...HEAT ADVISORY THROUGH 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
12/ERVINHazardous weather outlook, Aug 9, 4:59 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SUN AUG 9 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 459 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT AND HUMIDITY WILL CONTINUE OVER MUCH OF THE AREA TODAY. HEAT INDEX VALUES WILL AGAIN REACH 100 TO 105 DEGREES AND LAST THROUGH EARLY EVENING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING FOR AREAS GENERALLY SOUTH OF HIGHWAY 20. A COOL FRONT PUSHING TOWARD THE AREA MAY PRODUCE AREAS OF CLOUDS AND SCATTERED THUNDERSTORMS...WHICH WOULD BRING SOME RELIEF FROM THE HEAT BY MID AFTERNOON IN AREAS WEST OF A LINE FROM WASHINGTON IOWA...UP TOWARD DUBUQUE. THE COLD FRONT WILL BRING A ROUND OF STRONG TO SEVERE THUNDERSTORMS TO PORTIONS OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS UP TO 65 MPH AS THESE STORMS DEVELOP IN WESTERN AND CENTRAL IOWA AND THEN MOVE ACROSS THE LOCAL AREA. A SECONDARY THREAT WOULD BE LARGE HAIL IF A FEW STORMS WHERE ABLE TO DEVELOP THIS AFTERNOON RIGHT OVER THE OUTLOOK AREA. THESE STORMS WILL HAVE LARGE AMOUNTS OF MOISTURE TO WORK WITH AND HEAVY RAINFALL WILL ALSO BE A THREAT. AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND ESPECIALLY TONIGHT WILL HAVE THE POTENTIAL OF ACCUMULATING 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS BY MONDAY MORNING. THIS TYPE OF RAINFALL FALLING ON AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS WOULD PRODUCE A FLASH FLOOD THREAT...AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. THE STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND NORTH OF A LINE FROM MEMPHIS MISSOURI...TO MONMOUTH AND PRINCETON ILLINOIS IN A SLIGHT RISK FOR SEVERE STORMS FOR LATE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL CONTINUE TO SEE THE THREAT FOR THUNDERSTORMS...WITH SOME HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL END FROM WEST TO EAST DURING THE DAY AS A COLD FRONT MOVES OUT AWAY FROM THE AREA. THE PRIMARY THREATS FROM STRONG STORMS WILL BE GUSTY WINDS AND HEAVY RAIN AMOUNTS. A LOW CHANCE FOR NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY SOUTH OF HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. 12/ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:13 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 77 min |
| Aug 9, 12:34 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 86 min |
| Aug 9, 1:44 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Jones, Linn | 61 min |
| Aug 9, 2:31 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware, Dubuque | 6 hr |
| Aug 9, 2:39 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 42 min |
| Aug 9, 3:41 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more | 11 hr |
| Aug 9, 6:47 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Keokuk | 58 min |
| Aug 9, 1:29 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 61 min |
| Aug 9, 2:03 PM CDT | Flash Flood Warning | DVN | Jo Daviess | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.